Alert archive / Pennsylvania / Tornado Warnings in 2003

Tornado Warning 5, NWS Pittsburgh, PA

June 12, 2003Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jun 12, 2003, 6:56 PM EDT for Armstrong County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 6:56 PM EDT (22:56 UTC)
Expired
Jun 12, 2003, 8:00 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WFUS51 KPBZ 122256
TORPBZ
PAC005-130000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER FORD CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...
  FORD CITY...
  KITTANNING...
  LENAPE HEIGHTS...
  WEST HILLS...
  WEST KITTANNING...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

LAT...LON 4104 7922 4086 7923 4066 7953 4078 7970
          4099 7947 4100 7943 4100 7938

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:33 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 2:33 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 12 2003

SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO
WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS
MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME
BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER
AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS
EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING.

DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR
SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON
SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW.

PIT   65  78  62  78 /  60  20  20  20
HLG   64  77  60  78 /  60  10  20  20
MGW   65  79  61  78 /  60  10  20  30
ZZV   65  77  60  78 /  60  10  20  20
PHD   65  77  60  78 /  60  10  20  20
FKL   62  74  58  75 /  60  30  20  20
DUJ   62  74  58  75 /  60  30  20  20
LBE   64  77  60  78 /  60  10  20  20
BTP   62  74  58  75 /  60  30  20  20
IDI   62  74  58  75 /  60  30  20  20
ODM   61  74  57  75 /  70  30  20  30

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE PAZ032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ023...WVZ041.

RS
Hazardous weather outlook, Jun 12, 11:53 AM EDT, 7 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 1:19 PM EDT, 5 hours 37 minutes before
MDZ001-PAZ032-WVZ023-041-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT THU JUN 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Jun 12, 2:46 PM EDT, 4 hours 10 minutes before
WVZ041-121845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...

SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 2:54 PM EDT, 4 hours 2 minutes before
WVZ041-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 12 2003

..SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...

SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 3:12 PM EDT, 3 hours 44 minutes before
MDZ001-WVZ041-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 5:31 PM EDT, 1 hour 25 minutes before
PAZ014-020>022-029-030-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003

...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...

THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:37 PM EDTSevere Thunderstorm WarningPBZAllegheny38 min
Jun 12, 5:43 PM EDTTornado WarningPBZAllegheny32 min
Jun 12, 6:08 PM EDTTornado WarningPBZWestmoreland52 min
Jun 12, 6:17 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 12, 6:17 PM EDTTornado WarningPBZAllegheny43 min
Jun 12, 6:21 PM EDTTornado WarningPBZArmstrong39 min
Jun 12, 6:38 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jun 12, 6:52 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Jun 12, 7:23 PM EDTTornado WarningPBZIndiana52 min
Jun 12, 7:40 PM EDTSevere Thunderstorm WarningPBZClarion65 min

Nearby

Tornado Warnings in Pennsylvania, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.